I am newly diagnosed with an AVM on the brain and was put on dilantin after having a seizure. This was the scariest thing to happen to me in my life and I am 47. Just wondering if you can have seizures while on this medication? I have a 7 year old autistic son and I am petrified to walk him to school (they took my license away) in fear that I have another seizure. Hoping someone knows...Thanks
Delight67...Most times once you are on the anti seizure medication it will prevent you from having a seizure. Please know that there are other types of anti-seizure medication available and your doctor will keep a watch on you so that this doesn't happen.
Have they performed the testing to decide your best option to treat your AVM?
Stay Strong & Positive!
Your neurosurgeon would see you much, much sooner if he felt you were at higher risk. The tests they will perform will give you more knowledge. In the meantime, please stay strong and positive...When my AVM was first diagnosed it was all I could do. Keeping my mind busy was all I could do at that time and it really worked. You can do it!
Will be keeping you in my thoughts and prayers.
Hi Delight. I too have young ones, and seizure related driving concerns. My Neuro told me he doesn't consider driving safe until you are 3 years seizure free. Even while you are taking anti consultants as prescribed. My EX husband sold my Benz while I was in I C U emphasis on the ex, so being without a car solved my dilemma in the driving theory. Good luck.
Where do you live Nicole? Is that state law or your doctor's thinking? I thought I would be driving again as of yesterday, but my doctor said ANY seizure activity would keep me from driving due to Georgia State Law. I had I guess what was a "small" seizure(I say episode) at the end of October 2014. He said the way I described it, it sounded like a seizure. So here we go again.
Georgia lawsays there must be a 6 month seizure free period before you can get your license back. Yes you can have a seizure while taking an anti-convulsant but proper diet, hydration, sleep schedule and reducing stress can reduce seizure risks. I've had 3 seizures while on my meds and they simply alter the dose or add a "secondary" or "performance enhancing" med to help strengthen the original med depending on your situation. Just being aware of possible triggers and your environment can help reduce seizure risk as well.
Hi, I am on Dilantin & same age as you. most times it does prevent you from having Seizures.Driving is the first thing they stop you from doing, when you have seizures. Trust me its better not to drive, because I had a seizure while driving. Thank fully I managed to stop the car. I know its hard, but try to get back to your normal life. Its 2 years since I have been diagnosed & also been told that no surgery can be done because of the location & size. Please don't get worried this will not be your case,just want you to know that we all know exactly what you are talking. I am still working, because you cant wait for a seizure to happen & its sudden. At work I have carry all my information behind my name tag. My husband drops & picks me up from work.
Ask all the questions that bothers you from your Neurosurgen when you see him. So that you know what to look out for . In Australia I am monitored by a Neurologist as well to control the seizures.
Wishing you all the best, you will be in my prayers stay strong. Thats the biggest help you can be to your husband.
Hello delight67. and fellow Canadian. In two weeks it will have been 26 years since the rupture of my AVM. I am now 52. After my bleed it left me with seizures. Started with aura type then onto grand mal. Dilantin was prescribed.
6 months ago , I went onto Keppra. I did have good results with the Dilantin medication. It has been around a long time. My switch came about because of break through seizures. I'm sure this will not be the case for you. My body was just getting to used to the drug. Was time to come off it anyways . 25 years was to long on that drug for sure. I had to wait 6 months to be free of a seizure for driving, and just got my letter saying they will not be requesting doctor forms anymore. Or at least as long as I stay free of them. I can't comment on having to wait for test results and appointments as after I gave birth to my daughter it ruptured and emergency brain surgery was done in Vancouver. I was out of it, never knew what hit me.
My best advice would be to stay strong and have faith in your doctor, eat well and focus on your beautiful child. try a little meditation, deep breathing and so on. keeping your stress level down is good.
Use this site and the people on it for support and strength. Our stories may be different in the way they unfold, but we all get each others pain and joy . Have you had your blood levels checked to see where you are ? I now live in Saskatchewan. Where are you ?
Yes you can have seizures while taking medications.i took dilantin for 5 years and while it is a good anti seizure med you must learn all you can about it. Always get your meds from same pharmacy and make sure it looks the same ( you need to stay on same generic brand or if you are using non generic stay on that do not switch brands) alcohol use and dilantin do not mix so no drinking! Let all docs know u take this , dilantin is a protein bound medication and other protein bound meds can interfere with how it works also it can have interactions with other medications , make sure you have your lab work drawn as ordered ( your lab results will tell if your current dose is effective or needs to be changed and please if you have missed a dose / messed up a dose tell the person drawing your lab work / make sure doctor know) and definitely take very good care of your teeth as dilantin can cause very bad dental problems . A good website to learn about dilantin is nih/medline plus
Your body get used to the drugs.you will not be feeling the soon. I am on 3 types of anti seizure medication now.Your type of job is best to keeping the mind off these things. i am sure you will find the strength to go back to work. dont ever give up.
You can talk with your doctor & ask him about it (using machines.)& he can give you a letter to say that you can work. Depending on if you go for surgery. Other wise meditation has helped me to calm myself. It is very very hard, I still have my days. You are not alone. I am a budhist, Body Sweeping meditation -by Ajhan Brahm, is one I do all the time.This does not talk about the religion, So you can listen if you like.Praying for all your family.Be strong.
Ahh, yes Goula, GREAT... points made for delight67. Cold meds. do not mix well with dilantin. And sadly.... No grapefruit either.
When getting a cold , Lemon and honey were my friend, that's all I could find that would give me comfort. Most likely all in my head but what the heck, something is better than nothing. I ditto all that was said above. Take very good care of your gums. The emotions you are feeling, all very natural. Being scared of the unknown is all to be expected. Feel your feelings is good. Find a friend whom you can just release all that pent up confusion and anger. Hanging onto it will not be good for your mental and physical health. Let go and let God. Good to hear you have faith on your side, we all need that. Yes - the road you are about to embark on may seem dark and lonely but can, and will in time, leave you a wiser person.
What you will learn on this journey will only make you stronger for what life has in store for you. One day , you will be responding to new people here on this site, with your earned wisdom. Time passes by very slowly while in the new phase, so take good care of YOU !!!!!!!!!!! Let us know how it's going and if you need to talk just ask for help. People / AVM friend, are just a mouse click away.
so true.strength to accept is all you need.it comes with time.stay strong.
Yes. I take Dilantin and Neurontin.
Hey man! Don't worry, about walking your son to school. I have no experience with autism, but you should talk to him regardless. Explain what a seizure is, what happens and what he should do if it happens while walking him. Tell him you love him and he is the best thing that ever happened to you while you are at it. My first public seizure was in front of my students(ages 8-13) and I was sad it happened in front of them, but I had to come back the next week to let them know I was fine.
Now, to answer your question: Yes, any seizure medication's purpose is to control/regulate seizures. I'm not on dilantin, I started off on 500mg of Keppra(Levicitram) and now I'm on 2000mg daily. My last seizure was last night while in the car, I was co-piloting and it was the first time it ever happened there. My meds have not eliminated seizures completely and it is my hope that they do. As for you, I wish you the best, keep living your life to the best of your ability, and you are awesome.